Alert archive / Colorado / Blizzard Watches in 2011
Blizzard Watch 2, NWS Grand Junction, CO
NWS Grand Junction, CO issued this blizzard watch at Nov 10, 2011, 3:04 PM MST for 5 counties in Colorado. It took effect at Nov 12, 2011, 6:00 AM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Nov 10, 2011, 3:04 PM MST (22:04 UTC)
- In effect from
- Nov 12, 2011, 6:00 AM MST
- Expired
- Nov 11, 2011, 3:39 AM MST
- In force
- Issued by
- NWS Grand Junction, CO
Counties Eagle County, CO, Garfield County, CO, Moffat County, CO, Rio Blanco County, CO, Routt County, CO
The radar
The Grand Junction radar (KGJX), 123 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 10.1 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1639 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this blizzard watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this blizzard watch went out at Nov 10, 3:01 PM MST, 3 minutes earlier.
Area forecast discussion, Nov 10, 3:01 PM MST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
301 PM MST THU NOV 10 2011
...STRONG WINTER STORM SET TO MOVE INTO THE REGION THIS WEEKEND...
.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
THE SHORTWAVE RIDGE WILL BEGIN TO FLATTEN TONIGHT INTO FRIDAY AS A
STRONG STORM MOVES INTO THE PACIFIC NORTHWEST. HOWEVER...THIS WILL
HAVE LITTLE AFFECT ON WEATHER ACROSS REGION. OVERNIGHT LOWS WILL
REMAIN NEAR PERSISTENCE WITH LITTLE CLOUD COVER EXPECTED OVERNIGHT.
HIGHS FRIDAY WILL CONTINUE TO TREND STEADILY WARMER FOR MOST AREAS AS
THE AIRMASS MODERATES SLIGHTLY.
CHANGES BEGIN FRIDAY NIGHT AS THE PACIFIC STORM SWEEPS ACROSS THE
NORTHWESTERN U.S. CLOUDS INCREASE DURING THE NIGHT AS STORM BEGINS TO
TAP INTO MOISTURE SWIRLING AROUND A CLOSED LOW OVER THE CA COAST.
LATER FRIDAY NIGHT CLOUDS WILL LOWER AND SOME LIGHT SNOW SHOWERS
WILL DEVELOP OVER THE CENTRAL AND NORTHERN COLORADO MOUNTAINS WITH A
FEW FLURRIES POSSIBLE OVER THE OTHER MOUNTAIN AREAS WITHIN THE
FORECAST AREA.
ON SATURDAY THE STORM ROLLS INTO THE AREA AS A POSITIVELY TILTED
OPEN WAVE...PASSING FROM NORTHEAST UTAH ACROSS NORTHWEST COLORADO
DURING THE AFTERNOON. SNOW WILL BEGIN IN THE MOUNTAIN AREAS IN
EARNEST DURING THE MORNING IN THE WARM PHASE OF THE STORM. DURING
THE MORNING PERIOD...SOUTHWEST FLOW WILL BRING WEAK OVERRUNNING
WHICH...WHEN COMBINED WITH JET DIVERGENCE AND OROGRAPHICS WILL SUPPLY
SUFFICIENT LIFT TO MENTION THE LIKELIHOOD FOR SNOW IN THE MOUNTAIN
AREAS. AS THE TROUGH AXIS SWINGS ACROSS THE REGION DURING THE
AFTERNOON SNOWFALL SHOULD INCREASE IN AREAL COVERAGE AND INTENSITY.
A COLD FRONT ASSOCIATED WITH THE STORM WILL MOVE ACROSS NORTHEAST
AND NORTHWEST COLORADO DURING THIS PERIOD. MEANWHILE...THE GRADIENT
ALOFT TIGHTENS SIGNIFICANTLY WITH 45 TO 50 KT WINDS AT THE 7H LEVEL
BECOMING PREVALENT ACROSS THE NORTHERN COLORADO MOUNTAINS. STRONG
FRONTOGENETIC FORCING COMBINED WITH DECENT DIV-Q AND A MORE
FAVORABLE AND VERY STRONG WESTERLY FLOW COULD BRING NEAR WHITEOUT
CONDITIONS AT TIMES ACROSS THE NORTHERN MOUNTAINS. WINDS WILL BE
STRONG...BUT NOT SO EXTREME ACROSS THE CENTRAL AND SOUTHERN
MOUNTAINS DURING THIS STORM. DETAILS ON THE STORM'S IMPACT OVER THE
REMAINDER OF THE WEEKEND FOLLOW IN THE LONG TERM DISCUSSION. HOWEVER
...SIMPLY STATED...THIS STORM IS EXPECTED TO CONTINUE TO BRING SNOW
TO THE REGION THROUGH SUNDAY EVENING. THEREFORE...WINTER STORM
WATCHES HAVE BEEN HOISTED FOR MOST COLORADO MOUNTAINS...FEATURING A
BLIZZARD WATCH OVER THE NORTHERN MOUNTAINS. IN ADDITION...A WATCH HAS
BEEN ISSUED FOR THE LOWER ELEVATIONS OF NORTHWEST COLORADO INCLUDING
THE CRAIG...MEEKER AND STEAMBOAT SPRINGS.
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
A SECONDARY IMPULSE WILL DROP INTO THE AREA FROM THE NORTHWEST ON
SUNDAY AS THE NOSE OF THE POLAR JET DIPS INTO THE GREAT BASIN. THAT
WILL PUT US UNDER THE LEFT EXIT REGION...AND ON THE CYCLONIC SIDE OF
THE JET AS IT ROUNDS THE BASE OF THE TROUGH THROUGH SUNDAY. THIS
SECOND WAVE IS EXPECTED TO SWING ACROSS THE AREA DURING THE AFTERNOON
KEEPING THE AIR MASS UNSTABLE. UNTIL THIS PASSES...WIDESPREAD SNOW
AND STRONG WINDS WILL CONTINUE OVER THE MOUNTAIN AREAS...WITH A
CHANCE OF SHOWERS IN THE VALLEYS. THE SNOW LEVEL WILL FALL INTO THE
HIGHER VALLEYS...WITH SOME MIXED PHASE IN THE LOWER VALLEYS EARLY
SUNDAY.
MOISTURE WILL DIMINISH FROM THE WEST BEGINNING LATE SUNDAY AS THE
TROUGH AXIS MOVES INTO THE PLAINS STATES. HOWEVER OROGRAPHICS WILL
KEEP SNOW ONGOING OVER THE FAVORED WEST-TO-NORTH FACING SLOPES OF THE
HIGHER COLORADO MOUNTAINS THROUGH SUNDAY EVENING...WITH ADDITIONAL
ACCUMULATIONS EXPECTED. SIGNIFICANT STORM TOTAL SNOW ACCUMULATIONS...
WITH DEEP DRIFTS FROM BLOWING SNOW ARE EXPECTED BY LATE SUNDAY
NIGHT.
THE MOIST NORTHWEST FLOW WILL CONTINUE INTO MONDAY...BUT MOST
LINGERING SHOWERS WILL BE LIMITED TO THE HIGHER MOUNTAINS...MAINLY
ALONG THE NORTHERN DIVIDE.
A BROAD TROUGH ACROSS THE CENTRAL CONUS WILL THEN DOMINATE THE
REMAINDER OF THE LONG TERM PERIOD. THE JET STREAM WILL GENERALLY BE
STRETCHED ACROSS THE NORTHERN TIER STATES IN A BROAD ARC...BUT THE
MEDIUM RANGE MODELS DIFFER ON JUST HOW FAR SOUTH THE JET WILL REACH.
THE MORE CONSISTENT ECMWF...INDICATES THAT THE UPPER JET WILL BRUSH
THE NORTHERN PORTION OF OUR FORECAST AREA THROUGH THE PERIOD...WHILE
THE GFS KEEPS IT FARTHER NORTH. BUT EVEN WITH THE MORE NORTHERLY
SOLUTION OF THE GFS...EXPECT THAT THE OROGRAPHICALLY FAVORED NORTHERN
MOUNTAINS WILL CONTINUE TO SEE SOME SHOWERS THROUGH THE END OF THE
PERIOD. OTHERWISE THE REMAINDER OF THE FORECAST AREA WILL BE DRY...
WITH TEMPERATURES CLIMBING TO AROUND NORMAL READINGS EARLY IN THE
WORK WEEK.
&&
.AVIATION /FOR 00Z TAF ISSUANCE/...
VFR CONDITIONS WILL PREVAIL THROUGH FRIDAY.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER STORM WATCH FROM SATURDAY MORNING THROUGH SUNDAY EVENING
FOR ZONES 009-010-012-018-019.
BLIZZARD WATCH FROM SATURDAY MORNING THROUGH SUNDAY EVENING FOR
ZONES 004-013.
WINTER STORM WATCH FROM SATURDAY AFTERNOON THROUGH SUNDAY
AFTERNOON FOR ZONES 002-005.
UT...NONE.
&&
SHORT TERM...NL
LONG TERM....EH
AVIATION.....TGJTHazardous weather outlook, Nov 10, 5:45 AM MST, 9 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 AM MST THU NOV 10 2011 COZ001>014-017>023-UTZ022>025-027>029-111245- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 545 AM MST THU NOV 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE NEXT CHANCE FOR PRECIPITATION WILL BE SATURDAY WHEN TWO SYSTEMS CONVERGE ON UTAH AND COLORADO. MOUNTAIN SNOW IS LIKELY INTO MONDAY MORNING...WITH LOCALLY HEAVY SNOWFALL POSSIBLE. FOR THE REMAINDER OF THE NEW WEEK...LIGHT SNOW SHOWERS ARE POSSIBLE OVER THE MOUNTAINS OF NORTHWEST COLORADO. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. SPOTTERS ARE ENCOURAGED TO REPORT ANY MEASURABLE SNOW ACCUMULATION. JOE/JDC
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 10, 3:04 PM MST | Winter Storm Watch | GJT | Archuleta, Delta, Dolores, Eagle, Garfield, Gunnison and 12 more | 24 hr |
Nearby
Blizzard Watches in Colorado, 2011Every blizzard watch in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.